Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2005, 4:47 PM EDT for Botetourt County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2005, 4:47 PM EDT (20:47 UTC)
- Expired
- Jun 6, 2005, 5:18 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 062048 SVRRNK VAC023-062115- /O.NEW.KRNK.SV.W.0026.050606T2047Z-050606T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 447 PM EDT MON JUN 6 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 515 PM EDT * AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES EAST OF GALA...OR ABOUT 5 MILES NORTHEAST OF EAGLE ROCK...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... GALA... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3781 7976 3767 7990 3748 7963 3756 7965 $$ WP
2 follow-up statements
000 WWUS51 KRNK 062101 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 501 PM EDT MON JUN 6 2005 VAC023-062115- /O.CON.KRNK.SV.W.0026.000000T0000Z-050606T2115Z/ BOTETOURT VA- 501 PM EDT MON JUN 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR NORTHERN BOTETOURT COUNTY... AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAGLE ROCK...MOVING SOUTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARCADIA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3781 7976 3767 7990 3748 7963 3758 7963 $$ WP
000 WWUS51 KRNK 062118 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 517 PM EDT MON JUN 6 2005 VAC023-062127- /O.EXP.KRNK.SV.W.0026.000000T0000Z-050606T2115Z/ BOTETOURT VA- 517 PM EDT MON JUN 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BOTETOURT COUNTY EXPIRED AT 515 PM EDT... THE THUNDERSTORM HAD WEAKENED TO BELOW SEVERE LIMITS...THEREFORE THE WARNING WAS ALLOWED TO EXPIRE. HOWEVER...THIS STORM WILL STILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS AND POSSIBLY SMALL HAIL ACROSS EASTERN BOTETOURT COUNTY. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3781 7976 3767 7990 3748 7963 3758 7963 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:50 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 6, 2:50 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT MON JUN 6 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... OVERALL PATTERN KEEPS AREA UNDER UPPER RIDGE WITH WARM 8H TEMPS. AREAS RADARS SHOWING SCT TSRA MAINLY IN THE MOUNTAINS AT THIS TIME BUT AS TAIL OF OH VLY SHRTWV COMES THRU AND THEN WEAK SFC FNT SCT TSRA SHUD MOVE EAST ACRS THE CWA. SFC DEW POINTS REMAIN IN THE MID 60S TO AROUND 70S SO WITH THE LIGHT WINDS OVERNIGHT EXPECT FOG FORMATION AGAIN. ON TUESDAY...NOT AS MUCH UPPER SUPPORT SO COVERAGE OF TSRA WILL NOT BE AS WIDESPREAD...MORE LIKELY ALONG FAVORED TOPOGRAPHIC AREAS ACROSS THE MTN EMPIRE-NW NC MTNS. DURING THE EVENING...A FEW OF THESE STORMS MAY WORK THERE WAY INTO THE FOOTHILLS AND PIEDMONT SECTIONS ALONG THE VA/NC BORDER. MAINLY BECAUSE OF THE DEW POINTS...WENT WITH WARMER MET GUID FOR LOWS TONIGHT. ALSO LEANED TOWARD WARMER MAV GUID FOR MAX TEMPS ON TUESDAY. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... CENTER OF UPPER LEVEL RIDGE WILL WOBBLE AROUND THE WESTERN ATLANTIC BETWEEN THE BERMUDA TRIANGLE AND THE SE COAST. WEAK SHORT WAVES WILL TRACK ALONG THE OUTER RINGS OF THIS RIDGE BRING SOME LIFT TO CREATE DIURNAL CONVECTION. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH HAZE HUMID DAYS AND MUGGY NIGHTS. WEDNESDAY THROUGH THURSDAY NIGHT... ONE OF THESE SHORT WAVES WILL TRACK INTO THE OHIO VALLEY ON WEDNESDAY. DURING THIS TIME...A SFC HI WILL MOVE FROM SE CAN INTO THE NE COASTAL WATERS. THESE TWO SYSTEMS WILL COMBINE TO BRING SE FLOW TO THE AREA. WITH MOISTURE AND SFC REFLECTION IN THE REGION...INCREASE CHC FOR -SHRA/TSRA IN THE AREA WITH BETTER FOCUS ALONG EASTERN UPSLOPE COUNTIES WED NGT-THU NGT. WITH RIDGE INCREASING HGHTS...CONVECTION WILL BE BETTER DURING THE DAYLIGHT HOURS AND DEPENDANT ON THE AMOUNT OF CLOUD COVER. QPF DURING THIS TIME WILL REMAIN LIGHT. FRIDAY THROUGH MONDAY... RIDGE BECOMING OCCLUDED AS IT REMAINS OFF THE US SE COAST. THIS WILL BLOCK ANY FRONTAL SYSTEM FROM ENTERING THE REGION. TYPICAL DIURNAL SUMMER CONVECTION POSSIBLE WITH 30/40 POP. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/RCS
Hazardous weather outlook, Jun 6, 12:40 PM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT MON JUN 6 2005 NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- 071100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1240 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ019-020-024-WVZ042>045-071100- ALLEGHANY-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 1240 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT MOVING OUT OF THE OHIO VALLEY WILL CROSS THE AREA FROM MID AFTERNOON THROUGH LATE EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON. AMS
In the hours before
Special weather statement, Jun 6, 1:46 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 146 PM EDT MON JUN 6 2005 VAZ019-020-WVZ045-061830- ALLEGHANY VA-BATH-GREENBRIER- 146 PM EDT MON JUN 6 2005 ...STRONG THUNDERSTORMS DEVELOPING OVER ALLEGHANY...BATH...AND GREENBRIER COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH ALLEGHANY...BATH...AND GREENBRIER COUNTY THROUGH THE MID AFTERNOON HOURS. THROUGH 230 PM EDT...THE STRONGEST STORMS WILL BE CONFINED TO AN AREA FROM NEAR LEWISBURG EAST THROUGH WARM SPRINGS...AND SOUTH TO NEAR COVINGTON CITY. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING... VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE HALF TO ONE INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50 MPH. NCZ002-003-019-061830- ALLEGHANY NC-SURRY-WILKES- 146 PM EDT MON JUN 6 2005 ...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHWEST NORTH CAROLINA FOOTHILLS... A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH THE ROARING GAP AREA OF NORTHWEST NORTH CAROLINA NEAR THE BORDER OF ALLEGHANY...SURRY...AND WILKES COUNTY THROUGH 230 PM EDT. SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE HALF TO ONE INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50 MPH. WERT
Special weather statement, Jun 6, 2:26 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT MON JUN 6 2005 VAZ020-WVZ045-061928- BATH-GREENBRIER- 226 PM EDT MON JUN 6 2005 ...SLOW MOVING THUNDERSTORMS PRODUCING TORRENTIAL RAINS... THUNDERSTORMS WILL BRING HEAVY RAINS AS THEY MOVE SLOWLY EAST ACROSS EASTERN GREENBRIER COUNTY...AS WELL AS EASTERN BATH COUNTY. LOOK FOR ONE HOUR RAINFALL AMOUNTS AS HIGH AS ONE AND A HALF INCHES. SOME LOCATIONS THAT WILL EXPERIENCE THE HEAVY RAIN INCLUDE...ALVON... MAXWELTON...FRANKFORD IN GREENBRIER COUNTY. IN BATH COUNTY...INGALLS FIELD...AND AREAS EAST OF WARM SPRINGS ARE GOING TO RECEIVE A DOWNPOUR. IN ADDITION...GUSTY WINDS...DEADLY LIGHTNING CAN ALSO BE EXPECTED WITH THESE STORMS THROUGH 330 PM. 05
Local storm report, Jun 6, 3:25 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL LEWISBURG 37.80N 80.45W
06/06/2005 0.88 INCH GREENBRIER WV TRAINED SPOTTER
SOME WIND DAMAGE NEAR FAIR GROUNDS AND MINOR URBAN
FLOODING.
&&
JWHITESpecial weather statement, Jun 6, 3:44 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT MON JUN 6 2005 NCZ001-062043- ASHE- 344 PM EDT MON JUN 6 2005 ...TORRENTIAL RAINS OVER SOUTHEAST ASHE COUNTY... THUNDERSTORMS ARE MEANDERING ACROSS SOUTHEAST ASHE COUNTY...AND WILL SLOWLY DRIFT EAST OF THE BLUE RIDGE BY 445 PM. VERY HEAVY RAIN CAN BE EXPECTED FROM BALDWIN TO IDLEWILD...WITH UP TO TWO INCHES POSSIBLE IN AN HOUR. THIS WILL CAUSE EXTENSIVE PONDING OF WATER ON THE HIGHWAYS...AS WELL AS PRODUCE SOME LOW LYING FLOODING OF DITCHES AND CULVERTS. USE CAUTION IF YOU ARE TRAVELING IN THIS AREA. SLOW DOWN TO AVOID HYDROPLANING. 05
Special weather statement, Jun 6, 4:22 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT MON JUN 6 2005 NCZ018-062114- WATAUGA- 422 PM EDT MON JUN 6 2005 ...STRONG THUNDERSTORM OVER WATAUGA... A THUNDERSTORM WITH HEAVY RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT AREAS FROM SANDS AND RUTHERWOOD...SOUTH TO BOONE AND AHO...THROUGH 515 PM. STAY INDOORS UNTIL THIS STORM HAS PASSED. WATCH FOR PONDING OF WATER ON THE ROADS IF TRAVELING. 05
Local storm report, Jun 6, 4:30 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 5 E CLIFTON FORGE CITY 37.82N 79.73W
06/06/2005 0 MPH ALLEGHANY VA COUNTY OFFICIAL
TREES DOWN ON ROUTE 42
&&
JWHITEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 29 min |
| Jun 6, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 27 min |
| Jun 6, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 37 min |
| Jun 6, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 30 min |
| Jun 6, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 36 min |
| Jun 6, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Jun 6, 7:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.